California, 2003Wildfire in California, July 25 to 28, 2003
July 25 to 28, 2003 · NWS SGX · 1 event in 1 county or zone
The "Canyon Fire" was started by an arsonist. It grew rapidly, consuming 300 acres in the first 15 minutes.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $400,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The "Canyon Fire" was started by an arsonist. It grew rapidly, consuming 300 acres in the first 15 minutes. It eventually grew to 4300 acres before it was contained. One residence and five out buildings were destroyed. The injuries were from heat exhaustion. Highway 243 was closed for about 24 hours during the initial stages of the fire. About 200 residents were ordered to evacuate. Favorable winds and increasing humidity kept the fire from reaching the dead timber stands to the east. Cost of fighting the fire was estimated at $2.9 million.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 25, 7:00 AM PST, 5 hours 27 minutes earlier.
Area forecast discussion, Jul 25, 7:00 AM PST, 5 hours 27 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
800 AM PDT FRI JUL 25 2003
.SYNOPSIS...THE MARINE LAYER AND ONSHORE FLOW WILL CONTINUE COASTAL
LOW CLOUDS AND FOG DURING THE NIGHT AND MORNING THROUGH THE WEEKEND.
MONSOONAL MOISTURE CENTERED TO THE EAST WILL BRING A CHANCE OF
THUNDERSTORMS TO THE MOUNTAINS AND DESERTS THE NEXT FEW DAYS.
.DISCUSSION...AN UPDATE TO THE FORECAST WAS MADE TO REFLECT THAT
SHOWERS AND TSTORMS WILL NOT BE CONFINED TO THE AFTERNOON TODAY.
SOME RADAR ECHOES WERE NOTED IN MTN AND NORTHERN DESERT AREAS THIS
MORNING...ALTHOUGH PRECIP MAY NOT BE REACHING THE GROUND YET. THE
REST OF THIS DISCUSSION IS FROM THE EARLY MORNING.
THU EVENING ACARS SOUNDINGS SHOWED THE BASE OF THE MARINE INVERSION
AROUND 1500 FT WITH THE TOP NR 2000 FT. THE MESOETA DECREASES THIS
DEPTH A COUPLE OF HUNDRED FEET A DAY EACH OF THE NEXT TWO DAYS. SOME
DEEPENING COULD OCCUR EARLY NEXT WEEK. HOWEVER...BY THEN...AN INFLUX
ON MONSOONAL FROM THE SOUTHEAST MAY KP CSTL LOW CLOUDS MORE ERRATIC.
FOR TODAY...POPS HAVE BEEN INCREASED SOME IN THE MTNS AND DESERTS...
MORE IN LINE WITH THE HIGHER VALUES IN THE ETA MOS THAN THE AVN MOS.
WORKSTATION ETA QPF OVR THE MTNS AND ADJ HIGH DESERT AREAS THIS
AFTERNOON AND EARLY EVENING IS ENOUGH TO BE OF CONCERN AND IS THE
MOST SEEN FM THIS MDL SO FAR THIS SUMMER. IT WL BE INTERESTING TO
SEE THE 12Z NKX SOUNDING AS WELL AS UPSTREAM SOUNDINGS OVR AZ AND
SRN NV. THE DAY SHIFT MAY WANT KEEP A CLOSE EYE ON THIS.
MDLS SHOW A LTL DRYING FOR SAT/SUN AND HAVE MTN/DESERT POPS A LTL
LWR ON THOSE DAYS. SUNDAY WL LIKELY BE THE WARMEST DAY OF THE NEXT
FEW AS HIGH PRESSURE IS STRONGEST OVR THE AREA ON THAT DAY. GFS
CONTINUES TO SHOW A DEEP SWATH OF MSTR MOVG ACROSS THE AREA FM THE
EAST LATE SUNDAY NIGHT AND MONDAY. CLOUDS HAVE BEEN INCRD WITH
CHANCE POPS FOR MOST AREAS INCLUDING AREAS W OF THE MTNS.
.SAN...NONE.
MARTIN/MM
Hazardous weather outlook, Jul 25, 5:59 AM PST, 6 hours 28 minutes before
CAZ042-043-048-050-055>058-060>062-261300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT FRI JUL 25 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY THROUGH TONIGHT
THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY IN THE MOUNTAIN AND
DESERT AREAS AND A SMALL POSSIBILITY OF FLASH FLOODING ASSOCIATED WITH
HEAVIER RAINFALL.
.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY
THE CHANCE OF THUNDERSTORMS WILL CONTINUE MAINLY EACH AFTERNOON AND
EVENING IN THE MOUNTAIN AND DESERT AREAS.
MM
Wildfire, Riverside
- When
- July 25, 12:27 PM PST to July 28, 5:00 PM PST
- Where
- Riverside County, 4 mi E of San Jacinto
- Injuries
- 2 direct, 0 indirect
- Property damage
- $400,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Wind in Arizona, July 25, 20031 death · 1 injured · $100,000 · 52 kt wind · 2 events
- Hail and Damaging Wind in Arizona, July 25, 2003$700,000 · 1.75 in hail · 2 events
- Flash Flood in Arizona, July 25, 2003$500,000 · 1 event
- Damaging Wind in Arizona, July 25, 2003$160,000 · 61 kt wind · 1 event
- Flash Flood and Damaging Wind in Arizona, July 25, 2003$75,000 · 52 kt wind · 2 events
- Lightning Strike in Florida, July 25, 2003$40,000 · 1 event
- Lightning Strike in Colorado, July 25, 20031 injured · 1 event
- Damaging Winds in Utah, July 25, 2003$3,000 · 60 kt wind · 2 events
- Cold in Alabama, July 25, 20031 event
- Cold in Alabama, July 25, 20031 event
- Lightning Strike in California, July 25, 20031 event
- Waterspout in South Atlantic Coastal Waters, July 25, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365833.